Sometime about 2 months ago I started having problems sleeping. It wasn't anything stressful or anything but I was involved in my work so my brain wasn't shutting down at night. I started taking melatonin because it is natural and mild from what I read.
After 5 weeks on melatonin, it seems to be making me sleep at the right time so that's good. What I don't like is I am having a racing pulse during the day. I read and this is a possible side effect.
So now what do I do? Should I just stop taking them, lower the dose or am I going to have withdrawl effects? I haven't seen any information like that to help so I would like to know from someone else who has tried.
Have you talked to your doctor? I really wouldn't want to deal with a racing pulse for extended periods of time and there's no telling what that might be doing to you instead. A lower dose might help you out or at this point of you being on a better schedule, you may be able to go off them completely even. It'll just depend on how your system is.
I took melatonin for a while but it stopped working for me and I just stopped taking it. I never had withdrawal symptoms but I never had any symptoms taking it either. You could try slowly reducing the dose to be careful.
Looking around the Internet, many health supplies websites are advertising their natural sleeping aids as not containing melatonin, so that got me thinking that if the manufacturers are turning away from it, it's not such a good thing. You really need to speak with your doctor. A racing pulse is not the sort of symptom you should just put up with. If you explain that you want natural aids to sleep, he may be able to point you in the direction of supplements that won't cause such worrying side effects.
How much are you taking now? Are you trying to quit or reduce the dose? In any situation, melatonin is common enough that you should be able to find smaller dosage units to move to. I agree at some point, you cannot reduce it any more but at that point I think you will no longer have withdrawal risks.
Melatonin is not making your heart race. Your body produces melatonin, it is the sleepy hormone. The cause of your palpitation like symptoms must be another compound in the medication. I would seriously consider coming off the drugs if I was in the same situation. Maybe try another drug or find natural ways to help you sleep.